Alert archive / Montana / Wind Chill Warnings in 2018
Wind Chill Warning 2, NWS Glasgow, MT
NWS Glasgow, MT issued this wind chill warning at Feb 9, 2018, 1:31 PM MST for 10 counties in Montana. It took effect at Feb 9, 2018, 6:31 PM MST. It was in force for 16 hr. 19 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 9, 2018, 1:31 PM MST (20:31 UTC)
- In effect from
- Feb 9, 2018, 6:31 PM MST
- Expired
- Feb 10, 2018, 11:00 AM MST
- In force
- 16 hr
- Issued by
- NWS Glasgow, MT
Counties Daniels County, MT, Dawson County, MT, Garfield County, MT, McCone County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Valley County, MT, Wibaux County, MT
The radar
The Glasgow radar (KGGW), 85 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 9, 8:53 PM MST | EXTR WIND CHILL -40 | 1 Nne Glasgow, MT | MEASURED AT THE GLASGOW KGGW ASOS. |
| Feb 10, 12:13 AM MST | EXTR WIND CHILL -42 | 2 Ene Poplar, MT | MESONET STATION KPO1, 2 ENE POPLAR. |
| Feb 10, 2:01 AM MST | EXTR WIND CHILL -41 | Bredette 8wsw, MT | MESONET STATION MTMCD, BREDETTE 8WSW. |
| Feb 10, 2:18 AM MST | EXTR WIND CHILL -41 | Poplar Raws, MT | MESONET STATION POPM8, POPLAR RAWS. |
| Feb 10, 3:35 AM MST | EXTR WIND CHILL -56 | Whitewater (School), MT | MESONET STATION WHTPH, WHITEWATER (SCHOOL). |
| Feb 10, 3:46 AM MST | EXTR WIND CHILL -40 | Frazer, MT | MESONET STATION D9390, FRAZER. |
| Feb 10, 3:48 AM MST | EXTR WIND CHILL -52 | Jordan Airport, MT | ASOS STATION JDN, JORDAN AIRPORT. |
| Feb 10, 4:00 AM MST | EXTR WIND CHILL -52 | Jordan, MT | |
| Feb 10, 4:56 AM MST | EXTR WIND CHILL -40 | Sidney, MT | MEASURED AT THE SIDNEY AWOS. |
| Feb 10, 5:48 AM MST | EXTR WIND CHILL -49 | Saco 1e, MT | MESONET STATION MTSCO, SACO 1E. |
| Feb 10, 5:52 AM MST | EXTR WIND CHILL -49 | Saco, MT | MESONET STATION SCHM8, SACO. |
| Feb 10, 6:15 AM MST | EXTR WIND CHILL -58 | Malta, MT | |
| Feb 10, 6:15 AM MST | EXTR WIND CHILL -43 | Glendive, MT | |
| Feb 10, 6:38 AM MST | EXTR WIND CHILL -41 | Circle, MT | MESONET STATION COWM8, CIRCLE. |
| Feb 10, 6:38 AM MST | EXTR WIND CHILL -41 | Vida 9s/Cow Creek, MT | MESONET STATION MTCOW, VIDA 9S/COW CREEK. |
| Feb 10, 6:44 AM MST | EXTR WIND CHILL -43 | Thoeny 1wsw/Bluff Creek, MT | MESONET STATION BLUM8, THOENY 1WSW/BLUFF CREEK. |
| Feb 10, 7:30 AM MST | EXTR WIND CHILL -40 | Mosby, MT | MESONET STATION MSBM8, MOSBY. |
| Feb 10, 7:45 AM MST | EXTR WIND CHILL -44 | Glendive 6sw, MT | MESONET STATION D8632, GLENDIVE 6SW. |
| Feb 10, 7:53 AM MST | EXTR WIND CHILL -42 | Wolf Point Airport, MT | ASOS STATION OLF, WOLF POINT AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
626 WWUS45 KGGW 092031 WSWGGW URGENT - WINTER WEATHER MESSAGE National Weather Service Glasgow MT 131 PM MST Fri Feb 9 2018 MTZ016-059-061-101200- /O.UPG.KGGW.WC.Y.0009.000000T0000Z-180210T1800Z/ /O.NEW.KGGW.WC.W.0002.180210T0700Z-180210T1700Z/ Central and Southeast Phillips-Northern Phillips-Northern Valley- Including the cities of Malta, Whitewater, and Opheim 131 PM MST Fri Feb 9 2018 ...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM MST SATURDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 30 below zero to 45 below zero. * WHERE...Central and Southeast Phillips, Northern Phillips and Northern Valley Counties. * WHEN...From midnight tonight to 10 AM MST Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. $$ MTZ017>027-060-062-101200- /O.CON.KGGW.WC.Y.0009.000000T0000Z-180210T1800Z/ Central and Southern Valley-Daniels-Sheridan-Western Roosevelt- Petroleum-Garfield-McCone-Richland-Dawson-Prairie-Wibaux- Southwest Phillips-Eastern Roosevelt- Including the cities of Glasgow, Fort Peck, Hinsdale, Frazer, Scobey, Plentywood, Medicine Lake, Wolf Point, Poplar, Winnett, Jordan, Circle, Sidney, Fairview, Glendive, Richey, Terry, Wibaux, Zortman, and Culbertson 131 PM MST Fri Feb 9 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST SATURDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 40 below zero. * WHERE...Portions of northeast Montana. * WHEN...Until 11 AM MST Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
3 follow-up statements
775 WWUS45 KGGW 100131 AAA WSWGGW URGENT - WINTER WEATHER MESSAGE...UPDATED National Weather Service Glasgow MT 631 PM MST Fri Feb 9 2018 MTZ017-018-020-022>027-062-101700- /O.UPG.KGGW.WC.Y.0009.000000T0000Z-180210T1800Z/ /O.EXB.KGGW.WC.W.0002.180210T0131Z-180210T1700Z/ Central and Southern Valley-Daniels-Western Roosevelt-Garfield- McCone-Richland-Dawson-Prairie-Wibaux-Eastern Roosevelt- Including the cities of Glasgow, Fort Peck, Hinsdale, Frazer, Scobey, Wolf Point, Poplar, Jordan, Circle, Sidney, Fairview, Glendive, Richey, Terry, Wibaux, and Culbertson 631 PM MST Fri Feb 9 2018 ...WIND CHILL WARNING IN EFFECT UNTIL 10 AM MST SATURDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 20 below zero to 45 below zero. * WHERE...Portions of northeast Montana. * WHEN...Until 10 AM MST Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. $$ MTZ016-059-061-101700- /O.EXT.KGGW.WC.W.0002.180210T0131Z-180210T1700Z/ Central and Southeast Phillips-Northern Phillips-Northern Valley- Including the cities of Malta, Saco, Whitewater, and Opheim 631 PM MST Fri Feb 9 2018 ...WIND CHILL WARNING NOW IN EFFECT UNTIL 10 AM MST SATURDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 25 below zero to 50 below zero. * WHERE...Central and Southeast Phillips, Northern Phillips and Northern Valley Counties. * WHEN...Until 10 AM MST Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. $$ MTZ019-021-060-101700- /O.CON.KGGW.WC.Y.0009.000000T0000Z-180210T1800Z/ Sheridan-Petroleum-Southwest Phillips- Including the cities of Plentywood, Medicine Lake, Winnett, and Zortman 631 PM MST Fri Feb 9 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST SATURDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 35 below zero. * WHERE...Sheridan, Petroleum and Southwest Phillips Counties. * WHEN...Until 11 AM MST Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
409 WWUS45 KGGW 101042 WSWGGW URGENT - WINTER WEATHER MESSAGE National Weather Service Glasgow MT 342 AM MST Sat Feb 10 2018 MTZ016>018-020-022>027-059-061-062-101800- /O.EXT.KGGW.WC.W.0002.000000T0000Z-180210T1800Z/ Central and Southeast Phillips-Central and Southern Valley- Daniels-Western Roosevelt-Garfield-McCone-Richland-Dawson-Prairie- Wibaux-Northern Phillips-Northern Valley-Eastern Roosevelt- Including the cities of Malta, Saco, Glasgow, Fort Peck, Hinsdale, Frazer, Scobey, Wolf Point, Poplar, Jordan, Circle, Sidney, Fairview, Glendive, Richey, Terry, Wibaux, Whitewater, Opheim, and Culbertson 342 AM MST Sat Feb 10 2018 ...WIND CHILL WARNING NOW IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 35 below zero to 55 below zero. * WHERE...Portions of northeast Montana. * WHEN...Until 11 AM MST this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. $$ MTZ019-021-060-101800- /O.CON.KGGW.WC.Y.0009.000000T0000Z-180210T1800Z/ Sheridan-Petroleum-Southwest Phillips- Including the cities of Plentywood, Medicine Lake, Winnett, and Zortman 342 AM MST Sat Feb 10 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 40 below zero. * WHERE...Sheridan, Petroleum and Southwest Phillips Counties. * WHEN...Until 11 AM MST this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
528 WWUS45 KGGW 101752 WSWGGW URGENT - WINTER WEATHER MESSAGE National Weather Service Glasgow MT 1052 AM MST Sat Feb 10 2018 ...Minor Wind Chill Issues Tonight... MTZ017-018-020-025>027-061-062-111000- /O.EXP.KGGW.WC.W.0002.000000T0000Z-180210T1800Z/ /O.NEW.KGGW.WC.Y.0010.180211T0100Z-180211T1100Z/ Central and Southern Valley-Daniels-Western Roosevelt-Dawson- Prairie-Wibaux-Northern Valley-Eastern Roosevelt- Including the cities of Glasgow, Fort Peck, Hinsdale, Frazer, Scobey, Wolf Point, Poplar, Glendive, Richey, Terry, Wibaux, Opheim, and Culbertson 1052 AM MST Sat Feb 10 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM MST SUNDAY... ...WIND CHILL WARNING WILL EXPIRE AT 11 AM MST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 25 below zero. * WHERE...Portions of northeast Montana. * WHEN...For the Wind Chill Warning, at 11 AM MST this morning. For the Wind Chill Advisory, from 6 PM this evening to 4 AM MST Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ MTZ016-022>024-059-101900- /O.EXP.KGGW.WC.W.0002.000000T0000Z-180210T1800Z/ Central and Southeast Phillips-Garfield-McCone-Richland- Northern Phillips- Including the cities of Malta, Saco, Jordan, Circle, Sidney, Fairview, and Whitewater 1052 AM MST Sat Feb 10 2018 ...WIND CHILL WARNING WILL EXPIRE AT 11 AM MST THIS MORNING... Temperatures have warmed slightly with the light winds making for wind chills to be not as cold. This wind chill warning will be allowed to expire. Keep in mind that wind chills through 1pm may cause frost bite within 30 minutes. $$ MTZ019-111000- /O.EXP.KGGW.WC.Y.0009.000000T0000Z-180210T1800Z/ /O.NEW.KGGW.WC.Y.0010.180211T0100Z-180211T1100Z/ Sheridan- Including the cities of Plentywood and Medicine Lake 1052 AM MST Sat Feb 10 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM MST SUNDAY... ...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...Sheridan County. * WHEN...For the Wind Chill Advisory, at 11 AM MST this morning. For the Wind Chill Advisory, from 6 PM this evening to 4 AM MST Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ MTZ021-060-101900- /O.EXP.KGGW.WC.Y.0009.000000T0000Z-180210T1800Z/ Petroleum-Southwest Phillips- Including the cities of Winnett and Zortman 1052 AM MST Sat Feb 10 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING... Warming temperatures and light winds have made for non-hazardous wind chills. Therefore, this wind chill advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this wind chill warning went out at Feb 9, 9:18 AM MST, 4 hours 13 minutes earlier.
Area forecast discussion, Feb 9, 9:18 AM MST, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 918 AM MST Fri Feb 9 2018 .DISCUSSION... Not too many changes to going forecast. Will leave Wind Chill Advisory going. Wind chills, despite light winds, may be close to -40 tonight in some areas. TFJ Previous Discussion... Some light snow may linger over the southwest part of the forecast area this morning. Otherwise, the winter storm that brought heavy snow to parts of the region will move to the southeast this morning. Will cancel all Winter Storm Warnings and Winter Weather Advisories with forecast package. Arctic high pressure will move through Northeast Montana today with bitter cold temperatures and clearing skies. Wind chills will be cold enough in most areas to warrant a Wind Chill Advisory. Will issue one for the entire region. With the cold air mass in place today, temperatures will struggle to reach near zero for a high. Northwest winds will increase some by afternoon which will keep wind chills near -20 all day in some areas. High pressure will remain over the area tonight with mostly clear skies. With fresh snow cover in most areas, look for good radiational cooling and bitter cold temperatures. Wind chills may reach warning criteria of -40 in some areas tonight. Will keep the headline as a wind chill advisory for now into Saturday morning. High pressure moves to the east on Saturday and a weak shortwave moves through on NW flow aloft. This will bring slightly warmer temperatures along with some clouds. Those cloud will keep Saturday Night warmer with lows near zero. A cold front is expected on Sunday with limited moisture. However, some moisture overruns this front which will be over Central Montana on Monday. This will bring a chance of snow to the region. Somewhat colder temperatures are expected Monday Night before the front moves to the east as a warm front on Tuesday as flow aloft turns more WNW. A shortwave trough and cold front will bring chances for snow Wednesday and Wednesday Night. Temperatures will be somewhat colder Thursday as flow aloft turns back to the NW. A shortwave ridge in the NW flow aloft will bring mainly dry weather on Friday. Forrester && .AVIATION... FLIGHT CAT: VFR most of the time. SYNOPSIS: Arctic air has worked its way into Northeast Montana this morning. Low clouds just north of KOLF and KGGW should quickly disipate this morning. Very cold tonight! -40 possible. WIND: variable winds less 10 knots this morning become northwest at 5 to 15 knots this afternoon. West winds 5 to 10 knots are expected tonight. TFJ && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory until 11 AM MST Saturday for Central and Southeast Phillips...Central and Southern Valley...Daniels... Dawson...Eastern Roosevelt...Garfield...McCone...Northern Phillips...Northern Valley...Petroleum...Prairie...Richland... Sheridan...Southwest Phillips...Western Roosevelt...Wibaux. && weather.gov/glasgow
In the hours before
Local storm report, Feb 9, 8:58 AM MST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
858 AM MST FRI FEB 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW ZORTMAN 47.92N 108.53W
02/09/2018 M10.0 INCH PHILLIPS MT CO-OP OBSERVER
TWO DAY TOTAL
0700 AM SNOW 17 WSW GLENDIVE 47.01N 105.05W
02/09/2018 M5.0 INCH DAWSON MT COCORAHS
0700 AM SNOW 2 W GLENDIVE 47.11N 104.75W
02/09/2018 M4.5 INCH DAWSON MT COCORAHS
&&
BBNearby
Wind Chill Warnings in Montana, 2018Every wind chill warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.